Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 166, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2024, 5:06 PM MST for Pima County, Arizona. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2024, 5:06 PM MST (00:06 UTC)
- Expired
- Jul 21, 2024, 5:45 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:13 PM MST | TSTM WND DMG | 10 Wsw Tucson, AZ | Electric equipment damaged du to weather causing power outages for roughly 1800 people. |
| Jul 21, 5:15 PM MST | TSTM WND DMG | 9 Wsw Tucson, AZ | Damage to a few manufactured homes near Valencia Rd and Cardinal Ave. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3008 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
354 WUUS55 KTWC 220006 SVRTWC AZC019-220045- /O.NEW.KTWC.SV.W.0166.240722T0006Z-240722T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 506 PM MST Sun Jul 21 2024 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 545 PM MST. * At 506 PM MST, a severe thunderstorm was located over Pascua Pueblo Yaqui Reservation, or 10 miles west of Tucson, moving south at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Southwest Tucson, Drexel Heights, South Tucson, Pascua Pueblo Yaqui Reservation, San Xavier Community, Valencia West, Summit, Tucson Estates, Tucson Mountain Park, Tucson International Airport, San Xavier Mission, and Ryan AirField. This includes the following highways... Interstate 10 between mile markers 259 and 261. Interstate 19 between mile markers 51 and 63. Route 86 between mile markers 160 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3221 11116 3222 11096 3202 11094 3200 11119 TIME...MOT...LOC 0006Z 358DEG 8KT 3213 11107 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ WJM
1 follow-up statement
798 WWUS55 KTWC 220041 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 541 PM MST Sun Jul 21 2024 AZC019-220050- /O.EXP.KTWC.SV.W.0166.000000T0000Z-240722T0045Z/ Pima- 541 PM MST Sun Jul 21 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL EXPIRE AT 545 PM MST... The storm which prompted the warning near southwest Tucson has weakened below severe limits. Therefore, the warning will be allowed to expire. However, gusty winds to 50 mph and heavy rain are still possible with this thunderstorm. && LAT...LON 3221 11116 3222 11096 3202 11094 3200 11119 TIME...MOT...LOC 0040Z 346DEG 7KT 3209 11104 $$ WJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:28 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 21, 2:28 PM MST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 228 PM MST Sun Jul 21 2024 .SYNOPSIS...Temperatures will remain 1-4 degrees above normal for the next 7 days. Storms today will move off the rim and move through lower elevation this afternoon and evening producing strong winds and heavy rainfall. After today there will be daily chances for afternoon and evening thunderstorms with the normal threats of heavy rainfall and strong outflow winds. && .DISCUSSION...Isolated storms have begun to form over the rim and a couple of the sky islands. Mid-level flow is out of the north/northwest around 15-25 kts which should be sufficient to move storms off the rim and into the lower deserts. CAPE values are around 1000-1500 J/kg with 0-6 km shear of 15-25 kts which should help sustain storms as they move southwestward this afternoon and evening. Hi-res models are in fairly good agreement with the above scenario. Storms will begin to propagate off the rim in the next hour or two, making it to Tucson between 4-6 pm, then the international border by 7-8 PM. Storms will be capable of strong to severe wind gusts aided by 1000 J/kg of DCAPE and a small dry layer at 400 mb measured by the 21/12Z KTWC sounding. A Severe Thunderstorm Watch is in place for Pinal County. Blowing dust may become an issue in Pinal County later this afternoon. Heavy rainfall will be another threat with PWAT values around the NAEFS 90th percentile. Storms will be capable of rainfall rates of 1"-2" per hour which could cause flash flooding issues especially over areas that received rainfall yesterday. Also, WPC has most of the CWA in a slight risk for excessive rainfall. Monday the high moves a little further north keeping southeast Arizona under northeast flow aloft. PWAT also decreases by 0.2" east of Tucson as well. 500 mb wind speeds look to be a little weaker, but another rim shot will be possible. Hi-res guidance shows this with storms again forming along the rim and moving southwestward into the lower deserts. Coverage looks to be slightly reduced compared to today but storms will again be capable of strong outflow winds and heavy rainfall. The upper level ridge stays centered over southern Nevada until around the Thursday timeframe. PWAT values hover around or just below normal for areas east of Tucson and slightly above normal from Tucson west. This will lead to continued daily afternoon and evening scattered thunderstorms with the normal monsoon threats of strong winds and locally heavy rainfall. This coming weekend ensembles still show the high moving south thanks to troughing in the Pacific Northwest. This doesn't seem to affect moisture in southeast Arizona, but with the high being closer overhead this could lead to less vigorous storms. && .AVIATION...Valid through 23/00Z. SCT-BKN clouds at 8k-12k ft AGL thru tonight then gradual clearing after midnight. Thunderstorms have formed along the Mogollon Rim and are expected to move southwestward this afternoon. KTUS is expected to be impacted by TSRA between 21/23Z-22/02Z and KOLS/KDUG 22/00Z-22/04Z. MVFR conditions in TSRA with wind gusts in excess of 45 knots. Outside of TSRA, SFC winds at most locations 12 knots or less favoring NWLY direction during the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms for the next 7 days with day-to-day variability on which areas will see the best chance of rainfall. Each day will have the threat of heavy rain, localized flash flooding and strong gusty winds. Minimum relative humidity values will be 20-30 percent in most lower elevation locations and 25-40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. Wind direction during the afternoon hours will primarily be west to northwest through the weekend, especially from Tucson westward and in the upper Gila River Valley. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:07 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 21, 5:17 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 21, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 43 min |
| Jul 21, 5:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 37 min |
| Jul 21, 5:28 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 21, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 21, 5:52 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 21, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 18 min |
| Jul 21, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Jul 21, 6:08 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Jul 21, 6:14 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 21, 6:37 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 21, 6:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Jul 21, 6:42 PM MST | Dust Storm Advisory | TWC | Pima | 63 min |
| Jul 21, 6:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 21, 7:21 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 24 min |
| Jul 21, 7:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jul 21, 7:45 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.